Q. Can you help me? I’ve had a burning sensation on my tongue and the soles of my feet for weeks. I’ve tried Benadryl, OTC hydrocortisone cream and ice packs. Nothing is helping.
My internist has said everything looks all right (though I think the bottoms of my feet look red). I am diabetic and he did a blood test (HbA1c) that showed my blood sugar is under control.
I am presently taking metformin, Crestor, Lexapro, zolpidem and generic Zantac. I’d appreciate any thoughts.
A. Our first thought is to have your doctor check your vitamin B12 status. Burning mouth and burning feet are difficult to diagnose, but both can result from vitamin B12 deficiency. Your diabetes medicine metformin (Glucophage) is associated with an increased risk of vitamin B12 deficiency (Archives of Internal Medicine, Oct. 9, 2006). Acid suppressing drugs like ranitidine (Zantac) may aggravate the problem by making it harder to absorb this nutrient from food.
When vitamin B12 levels fall too low for too long, people may experience irreversible neurological damage. Symptoms to watch out for include fatigue, confusion, loss of appetite, depression, burning tongue, poor memory, weakness or peripheral neuropathy (burning, tingling or numbness in feet or hands).